New Mexico, 2016

High Wind in New Mexico, December 11, 2016

December 11, 2016 · NWS ABQ · 3 events in 3 counties and zones

A powerful jet stream aloft combined with a surface low over eastern New Mexico to produce strong downslope winds along east slopes of the central mountain chain. Winds started to increase during the overnight hours and became strong during the period between midnight and noon on the 11th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful jet stream aloft combined with a surface low over eastern New Mexico to produce strong downslope winds along east slopes of the central mountain chain. Winds started to increase during the overnight hours and became strong during the period between midnight and noon on the 11th. The strongest recorded wind gust was 70 mph near Ute Park. Numerous trees were also reported blown over around Alto near the Little Bear burn scar. These strong winds stretched into eastern Lincoln County as well where wind gusts topped out around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 10, 10:53 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Dec 10, 10:53 PM MST, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1053 PM MST Sat Dec 10 2016

.AVIATION...
06Z TAF CYCLE

VFR conditions currently in place across New Mexico with stout
winds aloft buffeting ridge tops and high peaks with turbulent
mountain wave activity, especially near and east of the central
mountain chain of New Mexico. Stronger winds will be a factor into
adjacent lower elevation areas during the daytime Sunday, but will
not be as severe as in highest mountain elevations with winds
aloft gradually decreasing some into the afternoon. The other
concern will be in the lower Pecos River valley where some low
level moisture could lead to isolated patches of low stratus
clouds, perhaps carrying conditions into the MVFR category.
Confidence is low on development.

52

&&

.PREV DISCUSSION...317 PM MST Sat Dec 10 2016...
.SYNOPSIS...
The jet stream will take a southerly dip over New Mexico for the
next couple of days and bring strong to potentially damaging
winds, mainly over the higher terrain. More specifically, the
Central Mountain Chain and adjacent highlands will be vulnerable
to very strong winds tonight through Sunday then again Sunday
night into Monday over the Sangre De Cristo Mountains.
Temperatures will generally be above normal through Thursday,
except for portions of the Eastern Plains behind a backdoor cold
front on Wednesday. A storm system is shaping up for late week
and into the weekend, with much needed precipitation moving in on
Friday. This system will bring very windy conditions Friday,
followed by much colder air bringing temperatures below mid
December normals by the weekend.

&&

.DISCUSSION...
The jet stream is currently oriented over the Great Basin and
Central Rockies and is forecast to dip south a bit overnight
across northern New Mexico. Very strong to potentially damaging
winds will impact the peaks this evening then work down the east
slopes of the Central Mountain Chain overnight, eventually
impacting some lower elevation locations by Sunday morning. It is
unclear exactly where the forecast mountain wind waves will crash,
but locales in the Northeast Highlands, East Central Highlands and
Estancia Valley will be susceptible between 09-15z Sunday. The
High Wind Watch has been upgraded and a few zones have been added
as Wind Advisories. Strong winds will continue into Sunday
afternoon, but gradually trend down. Light accumulating snow is
still possible across the northwest late tonight into Sunday, with
the higher west-facing slopes possibly picking up 1-3 inches. Very
strong winds aloft will persist over the area into Monday morning
and the latest NAM an GFS are showing more mountain wind wave
potential early Monday morning along and to the lee of the
Sangres.

A weak backdoor cold front will poke into the Northeast Plains
Monday night into Tuesday, but the stronger backdoor front will
arrive Wednesday and bring below normal temperatures to portions
of the Eastern Plains. Elsewhere, above normal temperatures will
persist. Thursday looks like the warmest day of the forecast cycle
with increasing southwest flow ahead of a potent trough. KABQ may
event hit 60 degrees Thursday, with the 12z GFS MOS showing 60 and
the ECMWF MOS showing 62.

The flow will finally buckle toward the end of the week and a
potent trough/low will drop south along the west coast. Both the
12z ECMWF and GFS show this pattern transition, but differ on the
timing and open/closed nature of the system initially. Moisture
advection will kick-in Thursday night across our area with the
trough on approach. Friday looks very windy with a cold front
pushing through and precipitation chances ramping-up. The weekend
is looking much colder, with below to well below normal
temperatures and precipitation chances diminishing. However, there
is plenty of forecast uncertainty with differences among the 12z
operational medium range models and their respective ensemble
members.

11

&&

.FIRE WEATHER...

An unusually strong jet stream pattern and Chinook wind scenario is
setting up for portions of the forecast area during the next several
days. There is some signs from the modeling that the drier portion
of this pattern would shift south later next week or weekend and
allow for some better precipitation potential...mainly snow...across
more of the area. That remains to be seen. In the mean
time...periods of better ventilation due to increased transport wind
and gusty wind overall across the higher mountain ridges.

Near term impacts and challenges will be tied to the jet stream and
jet maxes or peak wind areas translating through the main stream.
The first wind maximum is expected to move over the area tonight
into Sunday morning. Another one is expected Tuesday night into
Wednesday morning and a third one Friday into Saturday. These wind
maximums across the mid levels would be 90th to 97th percentile
speeds. As always this time of year...stability is a concern in
terms of how the higher wind speeds aloft mix to the surface and
impact various elevations and aspects. That makes it tricky in terms
of forecasting a 2.5 km grid box. Expect some significant variation
within a fire weather zone as well as forecast grid box. Either
way...tried to value add accordingly...especially zones which are
likely to be impacted by surfacing mountain waves and
Chinook/downslope wind impacts.

Humidity forecasting will also be a bit tricky in areas during the
next several days. The predominant westerly fetch from the Pacific
will keep dewpoints on the higher side...especially lower elevations
across western/central areas. A more significant cold air advection
pattern would alter the airmass areawide by next weekend although
expect that to adjust some as we get nearer to that period. The main
trick will be capturing downslope induced drying/warming to the lee
of the more significant north to south mountain ranges such as the
Sangres/Manzano/Sandias. This will largely be determined by mid
level dynamic dry slots that will be associated with dry side of the
jet stream. The most intense signature shows up across the NE third
Sunday night into Monday so tried to undercut model dewpoint
guidance there. Models show a more pronounced mid level dry
intrusion Wed/Thu. Near term critical RH values are most likely to
be relegated to just the NE third Monday...otherwise...values
should largely remain above 20 percent areawide.

Ventilation will vary widely both in space and time across the
forecast area. Poor mixing today has led to poor ventilation most
areas despite the increasing transport wind. Mixing heights and
transport winds increase on Sunday making for an areawide
improvement. Similar ratings for Monday despite some lowering in the
mixing heights although some poor to fair pockets show up. Suspect
the paltry ratings currently in the forecast for most areas during
the middle of the week will improve some. The NAM model will most
likely increase mixing heights compared to the GFS model. GFS is
very bullish with its mixing heights and transport winds late in
the week.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 4 PM MST Sunday for the following zones...
NMZ512>515-521>523-526-527.

Wind Advisory until 4 PM MST Sunday for the following zones...
NMZ524-528-529-539-540.

&&
Hazardous weather outlook, Dec 10, 4:34 AM MST, 20 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
434 AM MST SAT DEC 10 2016

NMZ501>540-111145-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
434 AM MST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A BACKDOOR COLD FRONT WILL PRODUCE GUSTY WINDS ALONG THE CENTRAL
MOUNTAIN CHAIN AND THE EAST CENTRAL HIGHLANDS. SUSTAINED WINDS
OVER 35 MPH AND GUSTS TO 50 MPH OR HIGHER ARE POSSIBLE. A HIGH
WIND WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY
AFTERNOON. THIS MAY BE UPGRADED TO A WIND ADVISORY OR A HIGH WIND
WARNING LATER TODAY. MONITOR NOAA WEATHER RADIO...WEATHER.GOV/ABQ
OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

QUIET WEATHER WILL PREVAIL THROUGH THURSDAY. A DEVELOPING STORM
SYSTEM ON FRIDAY HAS THE POTENTIAL TO BRING WINDS AND WINTERWEATHER
TO PORTIONS OF NORTHERN NEW MEXICO. FORECASTS SHOULD BE MONITORED
THROUGH THE WEEK FOR POTENTIAL IMPACTS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

54/FONTENOT

Event by event

3 high wind. Local standard time, as filed.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
December 11, 1:00 AM MST to 8:00 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter

Spotter estimated peak winds near 70 mph around 100 am at Pine Ridge store near Ute Park. Winds were strong much of the night.

High Wind, South Central Mountains

When
December 11, 5:00 AM MST to 7:00 AM MST
Where
South Central Mountains forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways

New Mexico DOT reported several trees down near Alto in vicinity of Little Bear burn scar.

High Wind, Eastern Lincoln County

When
December 11, 9:00 AM MST to 11:00 AM MST
Where
Eastern Lincoln County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public

Peak wind of 61 mph at Transwestern Pump station.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662385, 662386, 662387.